Florida, 2010Damaging Winds and Lightning Strike in Florida, July 15, 2010
July 15, 2010 · NWS TBW · 3 events in 2 counties and zones
Deep tropical moisture and strong easterly winds in place across the area allowed for numerous thunderstorms to develop with afternoon heating. The storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture and strong easterly winds in place across the area allowed for numerous thunderstorms to develop with afternoon heating. The storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 11:47 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 15, 11:47 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1247 PM EDT THU JUL 15 2010
.SHORT TERM (TONIGHT THROUGH SATURDAY)...SHORT TERM SYNOPTIC SETUP
SHOWS A BROAD MID LEVEL RIDGE STRETCHED OVER MUCH OF THE SOUTHERN US
WITH A TROUGH AXIS PUSHING OFF THE MID ATLANTIC COAST. NEAR THE
SURFACE...THE RIDGE AXIS IS EXPECTED TO CONTINUE TO SLIDE
NORTHWARD TOWARDS THE PANHANDLE.
FOR TONIGHT AND TOMORROW...A SLIGHTLY DRIER AIR MASS WILL BEGIN TO
MAKE ITS WAY INTO THE PENINSULA. EXPECTING ANY LINGERING ACTIVITY
TONIGHT TO REMAIN ISOLATED NEAR THE COAST TO SCATTERED IN THE
WATERS. GRADIENT FLOW WILL BE STRENGTHENING FROM S-N AS THE RIDGE
AXIS DRIFTS NORTHWARD. EVEN WITH THE DRIER AIR MOVING
IN...FORECASTED PW REMAIN SHOW ENOUGH MOISTURE OVER THE AREA TO
SUPPORT 60 POPS ALONG THE COAST FROM TAMPA BAY SOUTHWARD AND 50
POPS ELSEWHERE. WEST COAST SEA BREEZE WILL HAVE A TOUGH TIME
DEVELOPING AS SE FLOW STRENGTHENS.
FOR SATURDAY...THE DRIER AIR MASS SETTLES OVER MUCH THE CWA.
IN ADDITION...THE GRADIENT SHOULD BEGIN TO RELAX ALLOWING A WEST
COAST SEA BREEZE TO FORM AND PUSH SLIGHTLY INLAND. EXPECTING
SCATTERED POPS MAINLY ALONG THE SEA BREEZES AND SEA BREEZE
COLLISION.
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE EXTENDED
FORECAST SHOWED LITTLE IN THE WAY OF CHANGES FROM THE PREVIOUS
PACKAGE. THE 500 MB PATTERN WILL CONTINUE TO LOOK VERY SUMMERLIKE
WITH A LARGE SUBTROPICAL RIDGE COVERING THE ENTIRE SOUTHERN HALF
OF THE CONUS...AROUND 592 DM TO START THE PERIOD BUT STRENGTHENING
TO 598 DM BY WEDNESDAY. THE RIDGE CENTER WILL DRIFT INTO THE
CENTRAL APPALACHIANS DURING THIS TIME AND THE SURFACE PATTERN WILL
SHOW A RIDGE ACROSS THE WESTERN ATLANTIC. THIS WILL COMBINE TO
PROVIDE EASTERLY FLOW TO OUR AREA AND HOT AND HUMID WEATHER WILL
CONTINUE. POPS LOOK TO REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS IN THE EXTENDED AND THIS IS PROBABLY DUE TO THE STRONG
RIDGING OVERHEAD WHICH MAY ACT AS A CAP FOR THE REGION. 500 MB
TEMPS WILL CLIMB TO AROUND -4C BY THE TAIL END OF THE EXTENDED.
&&
.AVIATION...A HUMID AND UNSTABLE ATMOSPHERE HAS ALLOWED FOR
WIDESPREAD THUNDERSTORM COVERAGE ACROSS THE AREA. WILL CONTINUE
VCTS AND CB MENTION THROUGH 00Z AND THEN ALLOW SKIES TO PARTIALLY
CLEAR. IN GENERAL VFR CONDITIONS EXCEPT SOME MVFR IN THE IMMEDIATE
VICINITY OF STORMS. WINDS WILL START OUT IN WESTERLY SEABREEZE
DIRECTIONS BUT SHIFT EASTERLY OVERNIGHT AND REMAIN BELOW 10 KNOTS.
&&
.MARINE...HIGH PRESSURE RIDGE AXIS WILL CONTINUE TO SLIDE NORTH OF
THE WATERS. GRADIENT FLOW SOUTH OF THE AXIS WILL INCREASE FROM S-N
TO AROUND 15 KT IN THE SOUTHERN AND OFF SHORE WATERS. SEAS WILL
LAG BEHIND THE WIND INCREASE BUT WILL GRADUALLY RISE TO ABOUT 2-3
NEAR SHORE TO 3-4 FT OFF SHORE.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 78 91 / 30 60 20 40
FMY 75 92 76 92 / 20 60 20 40
GIF 75 93 76 94 / 20 50 20 40
SRQ 75 91 76 91 / 20 60 20 40
BKV 72 92 73 92 / 30 50 20 40
SPG 79 90 80 90 / 30 60 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Jul 15, 4:00 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT THU JUL 15 2010
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-152100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
500 AM EDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ABUNDANT TROPICAL MOISTURE RESIDING ACROSS THE AREA THROUGH THIS
EVENING WILL RESULTING IN NUMEROUS THUNDERSTORMS...THESE WILL BEGIN
TO FORM AROUND NOONTIME AND MOVE GENERALLY ON A WESTWARD TRACK. THE
HAZARDS WILL BE STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND
LOCALIZED HEAVY RAINS.
...WIND AND SEA IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ON GULF WATERS TODAY WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF PERIODS OF GUSTY WINDS OF 30 KNOTS OR
HIGHER...ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR LOCATION...GO BELOW DECK AND WAIT
UNTIL THE STORM HAS PASSED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM EACH
AFTERNOON AND LINGER INTO THE EVENING. THE MAIN HAZARDS WILL BE
GUSTY WINDS...FREQUENT DEADLY LIGHTNING... AND BRIEF HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
09/RKR
In the hours before
Special weather statement, Jul 15, 11:39 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1239 PM EDT THU JUL 15 2010
FLZ049>051-151730-
PINELLAS-HILLSBOROUGH-PASCO-
1239 PM EDT THU JUL 15 2010
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PASCO...NORTHWESTERN
HILLSBOROUGH AND NORTHERN PINELLAS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR HOLIDAY...MOVING NORTHWEST AT 25 MPH...WILL AFFECT
TARPON SPRINGS...HOLIDAY...NEW PORT RICHEY AND JASMINE ESTATES...
UNTIL 130 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2823 8276 2826 8275 2828 8276 2830 8274
2831 8275 2839 8271 2814 8256 2805 8267
2817 8280 2819 8280
TIME...MOT...LOC 1639Z 145DEG 20KT 2816 8268
JOHNSONSpecial weather statement, Jul 15, 12:06 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
106 PM EDT THU JUL 15 2010
FLZ039-151745-
LEVY-
106 PM EDT THU JUL 15 2010
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 6 MILES NORTHWEST OF OTTER CREEK...OR 6 MILES SOUTH OF
CHIEFLAND...MOVING NORTHEAST AT 5 MPH...WILL AFFECT OTTER CREEK AND
CHIEFLAND...UNTIL 145 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2960 8285 2941 8261 2932 8273 2925 8284
2942 8303 2945 8302 2948 8299 2955 8298
2959 8295 2961 8292
TIME...MOT...LOC 1706Z 225DEG 2KT 2939 8284Special weather statement, Jul 15, 12:26 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
126 PM EDT THU JUL 15 2010
FLZ039-151815-
LEVY-
126 PM EDT THU JUL 15 2010
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 7 MILES SOUTHEAST OF OTTER CREEK...OR 14 MILES SOUTH OF
BRONSON...MOVING NORTH AT 10 MPH...WILL AFFECT OTTER CREEK AND
BRONSON...UNTIL 215 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2959 8276 2957 8275 2957 8266 2955 8264
2955 8256 2954 8255 2948 8254 2949 8244
2917 8258 2920 8282 2960 8282
TIME...MOT...LOC 1726Z 185DEG 7KT 2926 8270Lightning, Citrus
- When
- July 15, 12:56 PM EST
- Where
- Citrus County, 1.42 mi NNW of Inverness Arpt
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 28.819, -82.330
Lightning struck a house and caused a small fire in the attic. Fire crews were able to quickly extinguish the fire by cutting a ventilation hole in the roof, minimizing damage to the structure.
Thunderstorm Wind, Hillsborough
- When
- July 15, 4:55 PM EST
- Where
- Hillsborough County, 0.61 mi NNW of Plant City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 28.017, -82.126
Broadcast media relayed a viewer report of powerlines and powerpoles downed near the intersection of Wheeler Street and Baker Street.
Thunderstorm Wind, Hillsborough
- When
- July 15, 4:58 PM EST
- Where
- Hillsborough County, 1.5 mi NNW of Lemanon Church to 1.45 mi N of Snows Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.021, -82.187
A large swath of mature oak trees were blown down in a southeast to northwest direction along US Highway 92 between Moore Lake Road and North Forbes Road east of Plant City. Some trees were blocking the road near Fristke Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
- Damaging Winds in Arizona, July 15, 2010$43,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254326, 252697, 252707.